Synthetic cannabinoid intoxication: a case series and review

J Emerg Med. 2013 Feb;44(2):360-6. doi: 10.1016/j.jemermed.2012.07.061. Epub 2012 Sep 16.

Abstract

Background: Synthetic cannabinoid receptor agonists are becoming increasingly popular with adolescents as an abused substance. Chronic use of these drugs can lead to addiction syndrome and withdrawal symptoms similar to cannabis abuse. Due to their potential health risk, several countries have banned these substances.

Objectives: To report the clinical presentation and legislation status of synthetic cannabinoids in "Spice" products and alert the health care community about the identification and risk assessment problems of these compounds.

Case reports: We retrospectively reviewed cases presenting to our Emergency Department (ED) during a 3-month period with chief complaints of Spice drug use before arrival. Six cases presented to our ED after using Spice drugs. Two patients were admitted after reporting seizures. All but one presented with tachycardia. Two patients had hallucinations. The average length of ED observation was 2.8 h. No patient with seizures had recurrent episodes.

Conclusion: Spice drugs can cause potentially serious health care conditions that necessitate ED evaluation. Most cases can be discharged from the ED after a period of observation. Legal issues surrounding these drugs are yet to be finalized in the United States.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Cannabinoid Receptor Agonists / adverse effects
  • Cannabinoid Receptor Agonists / chemistry
  • Cannabinoids / adverse effects*
  • Cannabinoids / chemistry
  • Designer Drugs / adverse effects*
  • Designer Drugs / chemistry
  • Emergency Service, Hospital
  • Female
  • Hallucinations / chemically induced*
  • Humans
  • Male
  • Retrospective Studies
  • Seizures / chemically induced*
  • Substance-Related Disorders / complications*
  • Tachycardia / chemically induced*
  • Young Adult

Substances

  • Cannabinoid Receptor Agonists
  • Cannabinoids
  • Designer Drugs